Can You Recognize the Signs and Symptoms of Drug Abuse?
Unlike alcohol that you can smell on someone’s breath or pot that makes the whole room reek, it’s not always easy to tell if a person has taken narcotic painkillers. Narcotic painkillers, sometimes known as opiates or opioids, do induce symptoms of abuse, but they can be subtle unless you know what to look for.
Subtle Signs of Narcotic Use
Narcotic use can cause all sorts of problems for your loved one – and for you too. These problems can also serve as evidence of narcotic use. Your friend or relative may be unable to do her job, complete homework, take care of her kids, or pick up around the house. Sometimes, these jobs may fall to you.
Other subtle and not-so-subtle signs that someone is using narcotics include multiple car accidents or tickets, arrests and other legal trouble, and ongoing relationship problems with you, your friends, family and everyone else in your loved one’s life.
Psychological, Behavioral and Physiological Symptoms of Narcotic Use
Narcotic use causes psychological, behavioral and physiological signs and symptoms. Signs and symptoms of narcotic intoxication can last for several hours, according to Drugs.com, but some other effects can last much longer. (1)
Psychological Signs and Symptoms
After taking a narcotic painkiller, the user typically feels a pleasant sense of euphoria. Other psychological symptoms include anxiety and confusion. Your loved one may display increasingly poor judgment or inability to make decisions or plans. You may notice signs of memory problems, poor concentration and short attention span.
Behavioral Signs and Symptoms
Behavioral symptoms of narcotic use include lethargy and apathy towards activities that used to be important to your loved one.
Signs of increasing tolerance include taking more frequent, stronger doses. Your loved one may have even tried to cut down on the daily dosage without success.
She spends a great deal of time obtaining the narcotic, using it, or dealing with the consequences opioid use brings. Narcotic use prevents your loved one from meeting their responsibilities in different areas of her life. Despite the incredible amount of time it wastes and the trouble it causes, your loved one continues to use narcotics.
Physiological Signs and Symptoms
Physiological symptoms of narcotic use include sleepiness or sedation, numbness, pain relief, small pupils, constipation and slurred speech. At large doses, physiological symptoms of narcotic use include depressed respirations and even death.
One sign of narcotic use is high tolerance to opioids. When someone uses narcotics for a long time, their body becomes tolerant to the drug. This means they must take increasingly stronger doses more often to achieve the same effect of relieving pain or getting high.
Having to take high doses of very strong narcotics to relieve moderate pain is a sign that your loved one may abuse opioids, because she would only need a low dose if she were not using narcotics otherwise.
Recognize and Treat
With continued use of opioids, your loved one may develop signs and symptoms of narcotic abuse, tolerance, dependence, or addiction. Signs of addiction include cravings, drug-seeking behavior, and continued use of narcotics despite knowing the danger involved. Withdrawal symptoms, such as nausea and vomiting when your loved one does not take narcotics, are a clear sign of physical dependence on narcotics use.
If you’ve noticed potential signs and symptoms of narcotic use in your loved one, call Destination Hope to speak to a drug rehabilitation specialist today.
- Narcotic Abuse, Drugs.com, http://www.drugs.com/cg/narcotic-abuse.html